Kansas, 2025Hail and Damaging Winds in Kansas, August 2, 2025
August 2, 2025 · NWS DDC · 12 events in 3 counties and zones
A surface boundary initiated some storms that had access with shear up to 40 KTs and CAPE above 3000 J/kg. While beginning as a cluster of storms along the boundary, it quickly developed a more linear structure.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface boundary initiated some storms that had access with shear up to 40 KTs and CAPE above 3000 J/kg. While beginning as a cluster of storms along the boundary, it quickly developed a more linear structure. The southern edge had access to a more favorable environment and was able to become severe from around in the late night before weaking considerably after midnight. Wind gusts with the storms were as high as 94 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 2, 6:39 PM CST, 2 hours 41 minutes earlier. Its key messages:
- Strong to severe thunderstorm potential both Saturday and Sunday evenings/nights, with the primary threat being outflow wind gusts of 60-70 mph.
- Next week will be dry, with much hotter afternoon temperatures.
Area forecast discussion, Aug 2, 6:39 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
739 PM CDT Sat Aug 2 2025
...Updated for Severe Thunderstorm Watch...
.KEY MESSAGES...
- Strong to severe thunderstorm potential both Saturday and
Sunday evenings/nights, with the primary threat being outflow
wind gusts of 60-70 mph.
- Next week will be dry, with much hotter afternoon
temperatures.
&&
.UPDATE...
Issued at 739 PM CDT Sat Aug 2 2025
Satellite and radar imagery at 730 pm depicted the expected MCS
developing over east central Colorado. Thunderstorms have
intensified rapidly over the past hour, as they find a much more
favorable thermodynamic/kinematic environment. Mesoanalysis
confirms more than sufficient CAPE and bulk shear for convective
organization, with MCS maintenance parameters near 90%. As such,
pops are being increased, with high confidence that strong
convection currently near Lamar will propogate into the
southwest portions of SW KS this evening. Much of the activity
may remain southwest of DDC, but with the Dodge City Rodeo
ongoing outdoors, we opted to include Ford County in Severe
thunderstorm watch #567 through 2 am Sunday. Some hail is
possible near the Colorado border, but the primary risk will be
outflow wind gusts of 60-70 mph.
&&
.DISCUSSION...
Issued at 240 PM CDT Sat Aug 2 2025
Upper level disturbances rotating around an upper ridge over
the southwest United States will move into the Central Plains
over the next few days, creating an active weather pattern for
southwest Kansas through Sunday night. Thunderstorms are
possible tonight and Sunday. Temperatures will remain
near or slightly below the seasonal normals for early August
due to an east/southeast flow around a cool dome of high
pressure. Wet and cool conditions will transition to a hot and
dry pattern by mid-week as the southwest United States ridge
builds into the Plains, with high temperatures possibly reaching
the upper 90s to around 100 as early as Wednesday.
Thunderstorms with strong damaging winds and heavy rainfall
will be possible tonight. A few storms may also be capable of
producing isolated large hail before midnight. CAMS are in good
agreement today with afternoon convection developing along a
surface boundary over eastern Colorado as our first in a series
of upper level disturbances exits the Rockies and moves out into
the West Central High Plains. SREF mean shear early tonight is
35 to 40 knots and perpendicular to the surface boundary, with
MUCAPE >3000 J/kg. This environment late today/early this
evening supports the potential for hail larger than two inches
and strong damaging winds greater than 65 mph early, but as SPC
mentioned, these storms during the evening will become more
outflow dominated as a linear storm morphology evolves which
will reduce the large hail potential after sunset. However, it
will keep the risk for strong damaging winds (gusts of +65 mph)
going as these storms move southeast out of Colorado and across
southwest Kansas as a low level jet develops later tonight.
Along with the strong gusty winds, these storms will be capable
of producing locally heavy rainfall given the ensemble mean
precipitable water values this evening, forecast at 1.25 inches
or greater. Local ponding of water on roadways and poor drainage
areas will be possible.
Another round of strong to severe thunderstorms will be
possible Sunday and Sunday night. A surface trough of low
pressure will move from eastern Colorado into southwest Kansas
by early Sunday. This will result in a chance for scattered
afternoon thunderstorms across southwest Kansas as out next
upper level system approaches the area from the west/northwest.
Best chance for convection during the day on Sunday will be east
of Highway 83 given the forecast moisture east of the surface
boundary, 850-700mb warm air advection and weaker 850-700mb
CIN. These storms will move into central Kansas by evening. Late
Sunday and early Sunday night, another round of scattered
storms is expected to move into southwest Kansas from Colorado.
While severe weather risk from the first round of storms (Sunday
afternoon) currently appears low due to weaker shear and mid
level lapse rates, locally heavy rainfall and wind gusts of
50-60 mph are possible. The second round of thunderstorms late
Sunday and Sunday night has a better chance of severe weather,
including large hail and strong gusty winds. This is based on
improving shear (>40knots and mid level lapse rates of >8C/km)
Warmer temperatures are returning to southwest Kansas by mid
week with highs of 95 to near 100 possible by Wednesday.
Ensembles and deterministic models were in good agreement with
the southwest United States ridge building into the Rockies
early next week and then spreading into the central United
States mid week as an upper level trough exits the eastern
Pacific and moves into the Pacific Northwest and northern
California. As the upper ridge builds into the Plains mid to
late week the westerly downslope flow will improve and all the
ensembles indicated that 850mb temperatures will rebound back
into the upper 20s to lower 30s. The 25th to 75th spread of the
850mb temperatures each day at 00z is less than 5C. This
forecast warmup and low spread in 850mb temperatures provides a
high confidence forecast (>70%) that another period of hot
conditions (highs around 100) will be possible across southwest
Kansas mid to late week.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 500 PM CDT Sat Aug 2 2025
High confidence that a thunderstorm complex will impact the
LBL/GCK/DDC terminals, focused on the 03-09z Sun time range.
A convective TEMPO group was included in this set of TAFs to
cover this expectation, but only included VCSH at HYS for now.
Primary impact from thunderstorms tonight will be outflow wind
gusts of 45-50 kts. VFR and light southeast winds will continue
to prevail tonight outside of any convection. Models suggest
reduced visibility in BR (to near 2sm) and stratus ceilings
near 4k ft AGL around 12z Sun, and TAFs follow this trend.
VFR will continue daylight Sunday, with another round of
thunderstorms likely impacting the airports just after this
TAF period, after 00z Mon.
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Turner
DISCUSSION...Burgert
AVIATION...Turner
Hazardous weather outlook, Aug 2, 5:08 AM CST, 16 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
608 AM CDT Sat Aug 2 2025
KSZ030-031-043>046-061>066-074>081-084>090-031115-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
608 AM CDT Sat Aug 2 2025 /508 AM MDT Sat Aug 2 2025/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
Thunderstorms are expected to develop in eastern CO this afternoon
and advance east with time, reaching our area by the 00-02Z time
frame. Primary hazards include damaging wind gusts, heavy rainfall,
and frequent lightning. Large hail is also possible if any
supercell structures can be maintained.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Another day of thunderstorms is expected on Sunday, with the first
round in the afternoon along and east of US-283, and the second,
lower confidence round during the evening favoring the western
zones. Primary hazards will be damaging wind gusts, large hail,
heavy rainfall, and frequent lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Thunderstorm Wind, Stanton
- When
- August 2, 9:20 PM CST
- Where
- Stanton County, 8.08 mi NNW of Stanton Co Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.690, -101.750
Public reported up to 6 inch tree limbs broken. Time estimated via radar.
Hail, Stanton
- When
- August 2, 9:20 PM CST
- Where
- Stanton County, 8.08 mi NNW of Stanton Co Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.690, -101.750
Public reported quarter size hail.
Thunderstorm Wind, Stanton
- When
- August 2, 9:32 PM CST
- Where
- Stanton County, 1.76 mi NE of Johnson
- Measured
- 82 kt (94 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.590, -101.730
The KJHN reported wind gust 94 mph.
Thunderstorm Wind, Grant
- When
- August 2, 9:58 PM CST
- Where
- Grant County, 2.82 mi ESE of Ulysses
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.570, -101.320
Personal weather station Ambient Weather Network site: Videra Weather recorded a 75 mph gust.
Thunderstorm Wind, Stanton
- When
- August 2, 10:00 PM CST
- Where
- Stanton County, 0.69 mi N of Big Bow
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.580, -101.570
Multiple electrical poles broken and down. Report via social media.
Thunderstorm Wind, Seward
- When
- August 2, 11:04 PM CST
- Where
- Seward County, 12.53 mi WNW of Kismet
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.300, -100.890
Mesonet in Satanta recorded a 64 mph wind gust.
Thunderstorm Wind, Seward
- When
- August 2, 11:28 PM CST
- Where
- Seward County, 0.55 mi W of Hayne
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.100, -100.810
Mesonet station UP407 0.6 SW Hayne (UPR) recorded a 63 mph wind gust.
Thunderstorm Wind, Seward
- When
- August 2, 11:29 PM CST
- Where
- Seward County, 10.53 mi WNW of Kismet to 2.16 mi NE of Liberal
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.270, -100.870
The Emergency Manager estimated a 60 mph wind gust and a semi blown down from thunderstorm wind.
Thunderstorm Wind, Seward
- When
- August 2, 11:32 PM CST
- Where
- Seward County, 4.31 mi NW of Hayne
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.140, -100.860
The Emergency Manager reported a tin roof being peeled back on an outbuilding and a light post leaning.
Thunderstorm Wind, Seward
- When
- August 2, 11:38 PM CST
- Where
- Seward County, 0.55 mi W of Hayne
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.100, -100.810
The Mesonet site UP407 recorded a 68 mph wind gust.
Thunderstorm Wind, Seward
- When
- August 2, 11:42 PM CST
- Where
- Seward County, 8.18 mi NW of Kismet
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 37.270, -100.820
The Emergency Manager reported 17 power poles down roughly 3 miles east of the US-160 and US-83 intersection. The report included a picture. Time estimated from radar.
Thunderstorm Wind, Seward
- When
- August 2, 11:47 PM CST
- Where
- Seward County, 4.42 mi SW of Kismet
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.150, -100.750
The Mesonet site UR350 recorded a 60 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 2 to 5, 20257 deaths · 5 events
- Heat in Nevada, August 2, 20254 deaths · 1 event
- Strong Wind in Utah, August 2, 20251 death · 1 event
- Hail and Damaging Winds in Texas, August 2 to 3, 2025$251,000 · 1.5 in hail · 9 events
- Flash Flooding and Damaging Wind in Georgia, August 2, 2025$1,000 · 10 events
- Heavy Rain in Florida, August 2, 20259 events
- Damaging Winds in Wyoming, August 2, 202562 kt wind · 6 events
- Hail and Damaging Winds in Colorado, August 2, 20251 in hail · 5 events
- Heavy Rain in Georgia, August 2, 20254 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 2, 20254 events
- Damaging Winds in Wyoming, August 2, 202562 kt wind · 4 events
- Damaging Winds in Idaho, August 2, 202553 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288418, 1288419, 1288423, 1288424, 1288426, 1289631, 1289633, 1289634, 1289635, 1289636, 1289638, 1289637.